It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-25-2003, 01:02 PM   #1
Inactive
 
Join Date: Jul 2002
Posts: 97
curse HB User
Question Lupus & Dilantin

Has anyone found that you got lupus because of dilantin? Did the lupus diminish once you were taken off dilantin?
How long did it take your Dr. to come to the conclusion that dilantin caused it & how long after taking dilantin was lupus suspected & in what way?

Thanks!

 
Old 02-04-2003, 12:48 PM   #2
Junior Member
(female)
 
Join Date: Feb 2003
Location: Bakersfield, California, USA
Posts: 31
Loretta HB User
Post

Once you have lupus, I've never heard of it going away. I took Dilantin for many years (20) and now have fibromyalgia. After having been on Dilantin, I was put on Tegretol and have been on it for 14 years. Hmm, now that I think about it, the fibromyalgia has been in remission, more or less, for many years. I still feel pain in my muscles every now and then, but I don't require medication for it. In fact, it's way too strong. My doctor has never said anything about the medication having been the cause. He hasn't even diagnosed me with fibromyalgia. He just says I "sound" like I've got it. Who knows--you may be onto something. I'm going to ask my doctor what he thinks.

 
Sponsors Lightbulb
   
Old 02-05-2003, 02:40 AM   #3
Inactive
 
Join Date: Jul 2002
Posts: 97
curse HB User
Post

Loretta-
It would be interesting what your neuro says about it, although doctors never wanta be the scape goat. http://www.healthboards.com/ubb/redface.gif) There's a lot about drug induced lupus in Medscape. Enough to convince me. I'm currently weaning off that dreaded dilantin that I've been on for 12+ yrs. My new neuro intends to get me off dilantin eventually, now that Keppra is doing a great job for me. I know these "special" doctors are just so busy, I decided to get off dilantin now rather than wait until I see him again. http://www.healthboards.com/ubb/redface.gif)

 
Old 03-07-2003, 05:03 PM   #4
Junior Member
 
Join Date: Mar 2003
Location: Los Angeles
Posts: 11
stinner HB User
Question

I have been on Dilantin for 15 years and I have never wanted to go off because when I do, I have sezuires within 2 months. As long as I am on Dilantin, I live a normal life. But now I have a positive ANA and a positive double strand DNA which points to Lupus -- though I have no symptoms (other than blood in my urine on 5 occasions in 3 years). So the doctors think it may be drug-induced Lupus from the Dilantin. I am afraid to change medications because I have never been on anything else that has worked!! But the doctors did say that once you go off the medication the Lupus symptoms should go away. Since I donít have any, I might wait to change medications until I do.

Good luck to you!

 
Old 03-07-2003, 06:37 PM   #5
Junior Member
 
Join Date: Feb 2003
Location: Australia
Posts: 25
tooheys HB User
Cool

After reading these posts I did a bit of homework. Dilantin is probably the oldest type of anti-epileptic drug still around and most Drs are changing meds for their patients because of the side effects. They don't actually state Lupus but descibe it as a measley type rash and if it occurs then definitely replace meds with something else.

tooheys

 
Old 04-07-2003, 08:39 AM   #6
Newbie
 
Join Date: Apr 2003
Location: Fresno, CA USA
Posts: 1
candy27 HB User
Post

My husband was diagnosed with Rheumatoid Arthritis in August 2002 after over a year and a half of joint problems. His RA factor (a blood marker for arthritis) was 104. God revealed to me the word Dilantin. My husband had been on Dilantin for 20 years. I got on the Internet and found posts of people on another epilepsy board who had joint problems, lupus, etc. We saw a rheumatologist who confirmed what we believed, that his RA was Dilantin-induced. Other doctors had not thought it possible, esp. his neurologist. Fortunately, it had been 9 years since his last seizure and he was able to go off Dilantin completely and has not had to go on another medication. The RA is resolving, it has been 4 mos. since he has been off, it started improving almost immediately. Unfortunately, just after starting weaning off the Dilantin other health problems hit, a long story. The part I am wondering about is his current problem of shortness of breath due to inflammation of the lungs. Our family doctor now believes the anti-bodies from the Dilantin which had attacked the joints are now attacking the lining of the lungs. Has anyone else heard of or experienced this?

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Uncontrollable/Elevated Dilantin Levels SUZYQ11 Epilepsy 17 11-30-2007 09:25 AM
Inderal & Drug Induced Lupus Funnygirl2 Lupus 4 09-26-2007 07:00 AM
Drug-induced lupus?? pearlandmary Lupus 1 12-07-2006 05:17 AM
Husband is showing signs of lupus -- I'm scared cmoonchild Lupus 6 09-01-2005 09:33 AM
Anyone with SEVERE Side Affects From Dilantin and/or Tegretol??? lifestoshort Epilepsy 43 08-28-2005 10:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (6), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), dogmom (2), webartethan (2)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (857), janewhite1 (823), Titchou (773), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 08:29 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!